It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-27-2012, 05:53 PM   #1
Senior Member
(female)
 
Join Date: Apr 2005
Posts: 178
4dad HB User4dad HB User
PPI and Low Magnesium Blood Levels

Hi everyone,
My new insurance doesn't cover Nexium so I'm switching to Aciphex. I noticed on the prescription information tonight that there is now a warning about low magnesium blood levels when taking PPI's for more than 12 months. I went out to the web and did a little research only to find that the FDA did issue a warning about this in 2011. It was found in studies that magnesium supplements did not help this problem. The only solution is to stop using them. Does anyone know more about this? I talked to my neurologist today and he said to start taking magnesium citrate. I have not been tested for a deficiency specifically for magnesium but I do know my Vitamin B levels are all fine. My iron however is not and I'm currently supplementing. I've been on PPI's since 2005. I'm very curious now about this warning and what others think about it. Are those of you on PPI's taking magnesium? Have you ever had a test to see if you are deficient? I apologize if this has already been discussed at length here.
Thank you!
Lori

 
Old 06-28-2012, 06:29 AM   #2
Senior Member
(male)
 
Join Date: Apr 2012
Location: Port Huron , Michigan
Posts: 259
Johnah HB UserJohnah HB UserJohnah HB UserJohnah HB UserJohnah HB UserJohnah HB User
Re: PPI and Low Magnesium Blood Levels

I haven't been on them long term but am aware of the issue. I take magnesium supplements but also understand this may not be enough. Certainly if I have to take PPI's longer than a few months I will get tested for my levels. My understanding that the docs found the only way to supplement magnesium levels was to inject it directly into the bloodstream as oral supplements just didn't work. It is certainly a concern for anyone on these drugs and should be discussed with your doc.
The H2 antagonists like Pepcid etc. do not have this issue associated with them. That has been what I have been taking for 15 yrs prior to this reflux issue. Hope to go back on them at some point in the near future.

 
Sponsors Lightbulb
   
Old 06-28-2012, 07:45 AM   #3
Senior Member
(female)
 
Join Date: Apr 2005
Posts: 178
4dad HB User4dad HB User
Re: PPI and Low Magnesium Blood Levels

Quote:
Originally Posted by Johnah View Post
I haven't been on them long term but am aware of the issue. I take magnesium supplements but also understand this may not be enough. Certainly if I have to take PPI's longer than a few months I will get tested for my levels. My understanding that the docs found the only way to supplement magnesium levels was to inject it directly into the bloodstream as oral supplements just didn't work. It is certainly a concern for anyone on these drugs and should be discussed with your doc.
The H2 antagonists like Pepcid etc. do not have this issue associated with them. That has been what I have been taking for 15 yrs prior to this reflux issue. Hope to go back on them at some point in the near future.
I've been taking magnesium but not that much - 60 mg magnesium oxide. My GI doctor at my last visit in February didn't say a word about this. The reason I see the neurologist is because I have spasms when going off to sleep in my throat and chest. I can't breath and so I went to him to figure out what is going on. My regular doctor sent me to him. I had a sleep study and no apnea was discovered. The problem is intermittent and of course did not happen in the sleep study. I'm suspicious now that maybe it is low magnesium as per his suggestion. I've never had my levels tested by any doctor and they all know I've been on a PPI since 2005. I wonder how common this condition is? I know people who are taking double their dose of PPI's but haven't heard of anything adverse that lack of magnesium would cause. I just ordered Solgar's magnesium citrate and will take 200mg of that per the neurologist. I hope it isn't too late for me. For you, it is a great idea to supplement now. I just read an article by a doctor who said if he starts a patient on PPI's he tells them to start magnesium. I think this doctor said sometimes the levels can come up but I suppose it just depends on how severe the deficiency is. I'm going to ask my doctor to check my levels at my yearly appointment. I'm curious as to why are you changing from the H2 medications? I never had much luck with those but mainly it is the side effects. I'm really sensitive and for some reason the H2's keep me from sleeping well at night. It might be my own anxiety but I have it in my head that they do this! Thanks for replying!

I just read that you can buy a magnesium lotion that is absorbed through the skin. Might be something to look into.

Last edited by 4dad; 06-28-2012 at 07:59 AM. Reason: more information to add

 
Old 06-28-2012, 10:21 AM   #4
Senior Member
(male)
 
Join Date: Apr 2012
Location: Port Huron , Michigan
Posts: 259
Johnah HB UserJohnah HB UserJohnah HB UserJohnah HB UserJohnah HB UserJohnah HB User
Re: PPI and Low Magnesium Blood Levels

I'm just the opposite, many of the PPI's cause me not to be able to sleep at night. When I take prescription strength Pepcid/Famotidine it is like I have no side effects at all. I started taking it at 40 , one 40mg a day. Last couple of years I was doing 2 - 40mg a day.

In 2010 I had a bout of gastritis and tried Nexium for 6 weeks, had wild dreams, kept waking up. They I tried Prevacid and it didn't seem effective plus it gave me a bit of anxiety so I went back to Pepcid and watched my diet , everything went well until 2011.

Last year I started with a ongoing problem with sinus infections. Went on anti-biotics a half dozen times , surgery was finally scheduled for Sept. Had the surgery , one more round of anti-biotics and around November my gastritis started being an issue again. Not sure if any of that was related but I did notice that when I took Pseuodephedrine for congestion at times my voice would get hoarse. It was something I used quite regularly last year so thinking it may have brought on the reflux along with all the anti-biotics. They both are hard on the stomach.

Tried adding in some more Pepcid but around Christmas started noticing my horse voice coming and going. By about March I was really sick and getting weak. That is when I learned I had gastritis again as well as acid reflux, , irritates my lungs and voicebox mostly. Makes me short of breath at times. So I went on PPI's again , cut out all coffee, booze and started watching my diet. It has been getting better but not sure if this isn't more a mechanical issue now. Bending over , squatting , any pressure on my stomach seems to bring it on. Not sure how PPI's will fix that. My stomach feels pretty good after 10 weeks of PPI's, no gastritis just this dam reflux.

Drugs and their side effects are so unique to each of us , no telling which ones will gives us bad side effects.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aciphex
Nexium
Omeprazole
Pepcid
Prevacid
  Prilosec
Protonix
Ranitidine
Reglan
Zantac




TOP THANKED CONTRIBUTORS



janewhite1 (107), solofelix (95), MountainReader (72), kacyc (58), rosebloom (34), Johnah (20), eew (17), Seeking Sunrise (16), JanaJ (16), Stretch1one (15)

Site Wide Totals

teteri66 (1165), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 02:12 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!